Osteoporosis drugs linked to bone fractures


FdaImage via Wikipedia

Warnings that a class of drugs widely prescribed to millions of post-menopausal women to fight osteoporosis can cause bone fractures have sparked concerns the drugs are being too readily prescribed.
Health Canada announced Thursday there is evidence that women taking bisphosphonates could have increased risk of thigh bone fractures. The drugs are currently under “safety review” in Canada.
Health Canada’s announcement came after the U.S. Food and Drug Administration issued a warning Wednesday that use of bisphosphonates could result in femur fractures. The FDA will be changing drug labels to include information about this risk.
But Health Canada said the drugs’ benefits outweigh the risks.
For some people, problems with the osteoporosis drugs are reminiscent of hormone replacement therapy, also routinely prescribed to menopausal women. In 2002, a major study of HRT was found to increase the risk of breast cancer, heart attacks and strokes.
“There’s been lots of caution,” said Anne Rochon Ford, coordinator of the national Women and Health working group. “At the same time there’s been more and more promotion from the manufacturers.”
Rochon Ford said she wasn’t surprised the FDA had issued a warning, as researchers have been looking into concerns about the drugs for several years.
The drugs are sold under brand names Fosamax, Aclasta, Actonel, and Didrocal. Fosamax, which is manufactured by Merck, was the subject of a 2007 class-action lawsuit alleging the drug was associated with a higher risk of developing a jaw condition called osteonecrosis. A British study published last month linked long-term use of bisphosphonates to a slightly higher risk of esophageal cancer.
“We should not be using them in everybody,” said Dr. Aliya Khan, an osteoporosis specialist and director of McMaster University’s calcium disorders clinic. “It has to be prescribed to the right people and that may not be happening.”
Rochon Ford said the drugs are prescribed too often.
“It’s very widely used,” she said. “They’ve lowered the threshold for who should be on it. So people who have a pre-osteoporosis condition called osteopenia are now being put on it.”
Millions of people throughout North America are currently using the drug, said Dr. Elizabeth Shane, an endocrinologist and osteoporosis specialist from Columbia University in New York City.
In Canada, 1.8 million bisphosphonate prescriptions have been filled in 2010, according to data from health information company IMS Brogan.
“Osteoporosis is an extremely common disease,” said Shane. It is associated with fractures of the hip, spine and forearm. “These drugs have been the first line approach to the management and efforts to prevent these (common) fractures.”
She is in Toronto for the American Society of Bone and Mineral Research annual meeting this weekend, which will bring together bone experts from around North America.
On Saturday, a task force will present its recommendations regarding bisphosphonates and “atypical fractures.” Shane is a member of the task force that studied 310 people with thigh fractures in the United States beginning in 2009. Of those, 295 had taken bisphosphonates.
Bisphoshonates have been on the U.S. market for about 15 years, said Shane, but problems with fractures only surfaced about three years ago.
“We think they’re related to long-term use of bisphosphonates,” she said.
The drugs are safe, said Khan. They improve bone density and reduce the risk of spine, hip and forearm fractures.
“We want to be careful, especially for people who are using these drugs for more than five years,” she said.
Khan added some patients on bisphosphonates experience upper thigh and groin pain. These symptoms can be warning signs of an upcoming thigh fracture, she said, so must be reported to a doctor right away.
An osteoporosis patient named Diane Merrill posted on the “Better Bones” blog that she suffered upper thigh and groin pain for several weeks before getting an x-ray.
“The diagnosis was a stress fracture in the upper right femur. One week later . . . I got up from my kitchen table, turned, my leg gave way and I fell to the floor. It was a transverse fracture,” she wrote. “I took Fosamax for 5 years.”
Shane said it is important patients not stop taking the drug.
“Many more fractures are prevented than caused by bisphosphonates,” she said. “We do think that these (thigh fractures) are related to bisphosphonates. We don’t understand quite yet why.”
Health Canada has also announced the weight loss drug sibutramine, known by the brand name Meridia, has been pulled off the market.
Abbott Laboratories voluntarily recalled Meridia Wednesday, after a study found “risk of serious cardiovascular events associated with sibutramine use in patients with heart problems.” According to Health Canada, patients with heart problems had been advised not to take the drug since it first came on the market in 2000.

This entry was posted in Alendronic acid, bifosfonatos, Efectos Adversos, fracturas oseas. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s